Clinical superinfection and its attendant symptomatic changes in pediatrics

K. Sunakawa, H. Akita, S. Iwata, Y. Sato

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

Studies were conducted on the effects of antibiotics on intestinal bacterial flora and symptomatic changes associated with possible superinfection following antibiotic treatment. Following the administration of oral antibiotics, there were no marked changes in the intestinal flora. After second and third-generation cephems were injected, most bacteria, excluding Streptococcus faecalis which is resistant to them, decreased and fungi increased. The incidences of diarrhea after administering oral antibiotics were high for amoxicillin and amoxicillin + clavulanic acid. In some patients with depressed immunity, such as leukemic patients and neonates, decreases in intestinal bacteria after doses of antibiotics led to increases in pathogenic bacteria. They invaded the circulating blood, leading to septicemia. Septicemia originating in the intestinal tract was frequently associated with the development of vitamin K deficiency. Besides changes in the intestinal flora, a decrease in oral food intake and the presence of a methylthiotetrazole group in the structure of the administered antibiotics were also found to play a crucial role in causing vitamin K deficiency

Original languageEnglish
JournalInfection
Volume13
Issue number1 Supplement
DOIs
Publication statusPublished - 1985 Jan

Fingerprint

Superinfection
Pediatrics
Anti-Bacterial Agents
Vitamin K Deficiency
Bacteria
Sepsis
Amoxicillin-Potassium Clavulanate Combination
Enterococcus faecalis
Amoxicillin
Oral Administration
Diarrhea
Immunity
Fungi
Eating
Newborn Infant
Incidence
Gastrointestinal Microbiome

ASJC Scopus subject areas

  • Microbiology (medical)
  • Immunology

Cite this

Clinical superinfection and its attendant symptomatic changes in pediatrics. / Sunakawa, K.; Akita, H.; Iwata, S.; Sato, Y.

In: Infection, Vol. 13, No. 1 Supplement, 01.1985.

Research output: Contribution to journalArticle

Sunakawa, K, Akita, H, Iwata, S & Sato, Y 1985, 'Clinical superinfection and its attendant symptomatic changes in pediatrics', Infection, vol. 13, no. 1 Supplement. https://doi.org/10.1007/BF01644229
Sunakawa, K. ; Akita, H. ; Iwata, S. ; Sato, Y. / Clinical superinfection and its attendant symptomatic changes in pediatrics. In: Infection. 1985 ; Vol. 13, No. 1 Supplement.
@article{8255e63274774fc5875710cc46e883d0,
title = "Clinical superinfection and its attendant symptomatic changes in pediatrics",
abstract = "Studies were conducted on the effects of antibiotics on intestinal bacterial flora and symptomatic changes associated with possible superinfection following antibiotic treatment. Following the administration of oral antibiotics, there were no marked changes in the intestinal flora. After second and third-generation cephems were injected, most bacteria, excluding Streptococcus faecalis which is resistant to them, decreased and fungi increased. The incidences of diarrhea after administering oral antibiotics were high for amoxicillin and amoxicillin + clavulanic acid. In some patients with depressed immunity, such as leukemic patients and neonates, decreases in intestinal bacteria after doses of antibiotics led to increases in pathogenic bacteria. They invaded the circulating blood, leading to septicemia. Septicemia originating in the intestinal tract was frequently associated with the development of vitamin K deficiency. Besides changes in the intestinal flora, a decrease in oral food intake and the presence of a methylthiotetrazole group in the structure of the administered antibiotics were also found to play a crucial role in causing vitamin K deficiency",
author = "K. Sunakawa and H. Akita and S. Iwata and Y. Sato",
year = "1985",
month = "1",
doi = "10.1007/BF01644229",
language = "English",
volume = "13",
journal = "Infection",
issn = "0300-8126",
publisher = "Urban und Vogel",
number = "1 Supplement",

}

TY - JOUR

T1 - Clinical superinfection and its attendant symptomatic changes in pediatrics

AU - Sunakawa, K.

AU - Akita, H.

AU - Iwata, S.

AU - Sato, Y.

PY - 1985/1

Y1 - 1985/1

N2 - Studies were conducted on the effects of antibiotics on intestinal bacterial flora and symptomatic changes associated with possible superinfection following antibiotic treatment. Following the administration of oral antibiotics, there were no marked changes in the intestinal flora. After second and third-generation cephems were injected, most bacteria, excluding Streptococcus faecalis which is resistant to them, decreased and fungi increased. The incidences of diarrhea after administering oral antibiotics were high for amoxicillin and amoxicillin + clavulanic acid. In some patients with depressed immunity, such as leukemic patients and neonates, decreases in intestinal bacteria after doses of antibiotics led to increases in pathogenic bacteria. They invaded the circulating blood, leading to septicemia. Septicemia originating in the intestinal tract was frequently associated with the development of vitamin K deficiency. Besides changes in the intestinal flora, a decrease in oral food intake and the presence of a methylthiotetrazole group in the structure of the administered antibiotics were also found to play a crucial role in causing vitamin K deficiency

AB - Studies were conducted on the effects of antibiotics on intestinal bacterial flora and symptomatic changes associated with possible superinfection following antibiotic treatment. Following the administration of oral antibiotics, there were no marked changes in the intestinal flora. After second and third-generation cephems were injected, most bacteria, excluding Streptococcus faecalis which is resistant to them, decreased and fungi increased. The incidences of diarrhea after administering oral antibiotics were high for amoxicillin and amoxicillin + clavulanic acid. In some patients with depressed immunity, such as leukemic patients and neonates, decreases in intestinal bacteria after doses of antibiotics led to increases in pathogenic bacteria. They invaded the circulating blood, leading to septicemia. Septicemia originating in the intestinal tract was frequently associated with the development of vitamin K deficiency. Besides changes in the intestinal flora, a decrease in oral food intake and the presence of a methylthiotetrazole group in the structure of the administered antibiotics were also found to play a crucial role in causing vitamin K deficiency

UR - http://www.scopus.com/inward/record.url?scp=0022414494&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022414494&partnerID=8YFLogxK

U2 - 10.1007/BF01644229

DO - 10.1007/BF01644229

M3 - Article

C2 - 4055039

AN - SCOPUS:0022414494

VL - 13

JO - Infection

JF - Infection

SN - 0300-8126

IS - 1 Supplement

ER -